Statins are the most widely used medications to lower “bad” (LDL) cholesterol in order to prevent heart attacks and strokes. Statins work by blocking a substance your body needs to make cholesterol. Statins may also help your body reabsorb cholesterol that has built up in plaques on your artery walls, preventing further blockage in your blood vessels and heart attacks.
Statins include well-known medications such as atorvastatin (Lipitor), simvastatin (Zocor), lovastatin (Mevacor), pravastatin (Pravachol), rosuvastatin (Crestor) and others. Lower cost generic versions of many statin medications are available.
There are several side effects to these cholesterol reducing drugs. And, although mild muscle pain is a relatively common side effect of statins, some people who take statin medications to lower their cholesterol may have severe muscle pain. The FDA recognized this in 2004, and issued a public health advisory accordingly.
The statement stated, “Astra-Zeneca Pharmaceuticals today released a revised package insert for Crestor (rosuvastatin) for use in the 22 member states of the European Union (EU). The changes to the European labeling are in response to postmarketing spontaneous adverse event reports in patients receiving Crestor and highlight certain patient populations who may be at an increased risk for serious muscle toxicity (myopathy) associated with Crestor use, especially at the highest approved dose of 40 mg. These risk factors and many of the recommendations for how to minimize the risk of myopathy are already captured in the FDA approved labeling for Crestor in the U.S. FDA is alerting physicians to the need to carefully read the Crestor product label and follow the recommendations for starting doses, dose adjustments, and maximum daily doses to minimize the risk of myopathy in individual patients.”
Myopathy refers to any disease that affects muscle tissue. Diseases of the muscle result in weakness, inflammation, tetany (spasms), or paralysis. Myopathy can be the result of either inherited or acquired causes.
Crestor, a member of a class of cholesterol-lowering drugs commonly referred to as “statins”, was approved in the U.S. in August 2003, based on review of an extensive clinical database involving approximately 12,000 patients. At that time, the FDA identified in the WARNINGS section of the product label those patients whose increased baseline risk for myopathy warranted more careful monitoring when prescribed Crestor.
The U.S. approved labeling included a specific section titled, “Myopathy/Rhabdomyolysis”, which states that patients who are of advanced age, have hypothyroidism, and/or renal insufficiency should be considered to have a greater risk for developing myopathy while receiving a statin. Physicians are warned to prescribe Crestor with caution in these patients, particularly at higher doses, as the risk of myopathy increases with higher drug levels
Studies suggest that between 10% and 15% of patients who take cholesterol-lowering statin drugs like Crestor, Lipitor, Lescol, Mevacor, Zocor, and Pravachol experience muscle pain as a side effect of treatment.
But, Richard H. Karas, MD, PhD actually says that, “It is not clear what percentage of patients experience statin-related muscle injury, known as myopathy. About 1 in 10,000 develop a potentially deadly muscle condition known as rhabdomyolysis.” Rhabdomyolysis is a rare condition that causes muscle cells to break down.
Healthcare professionals prescribing Crestor are reminded of the following key safety messages from the Crestor label: start doses and maintenance doses of drug should be based on individual cholesterol goals and apparent risks for side-effects; all patients should be informed that statins can cause muscle injury, which in rare, severe cases, can cause kidney damage and other organ failure that are potentially life-threatening; and patients should be told to promptly report to their physician signs or symptoms of muscle pain and weakness, malaise, fever, dark urine, nausea, or vomiting.